New York, 2020

Hail in New York, May 11, 2020

May 11, 2020 · NWS BGM · 3 events in 1 county or zone

A surface low pressure system moved through Central New York on the 11th, bringing some showers and thunderstorms to the area. A cold pool aloft resulted in a few reports of severe hail across Yates County, NY during the mid to late morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A surface low pressure system moved through Central New York on the 11th, bringing some showers and thunderstorms to the area. A cold pool aloft resulted in a few reports of severe hail across Yates County, NY during the mid to late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 11, 7:56 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 11, 7:56 AM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
856 AM EDT Mon May 11 2020

.SYNOPSIS...
Low pressure over the Great Lakes will swing into the area today
bringing showers followed by a cold front this evening. Behind
the front, cold air will bring some rain and snow showers to
central New York. Another low will bring more showers Tuesday
night into Wednesday. Much warmer weather will arrive for the
end of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
850 AM Update:
The forecast remains mostly on track and very minor changes were
made. For today, removed any mention of thunder for the late
morning hours, as it looks like any isolated thunderstorms east
of I-81 will be confined to the afternoon hours. For Tuesday,
raised wind gusts a bit for the afternoon.

Previous Discussion:

Surface low tracks through central NY today bringing showers,
and with marginal instability isolated thunder is possible over
the eastern zones. Severe storms are not expected but the cold
pool aloft could result in very small hail from any convective
cells with vertical extent.

Diffuse cold front sweeps through in the afternoon hours
followed by strong cold air advection. Instability showers in
the afternoon and even a weak response form the lake after dark
will keep the showers going, mixed with snow after 00Z.

Brief break then showers move in again late Tuesday, especially
over the NY zones as a closed upper low swings through northern
NY into New England.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Lingering showers taper off Tuesday evening as high pressure builds
in. With clearing skies, light winds, and a cold airmass in place,
temperatures will once again fall back into the upper 20s Tuesday
night. However, temperatures should quickly reach up into the 50s
Wednesday afternoon thanks to sunny skies and increasing
thicknesses. High clouds will start to work back in Wednesday night
as the ridge shifts eastward. Temperatures stay comparatively
warmer Wednesday night, with lows generally in the 30s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The remainder of the forecast period is still looking to feature a
warming trend with unsettled weather as multiple systems moving
through bring in rounds of showers and even some thunder.

A trough slowly moves into the upper Midwest Thursday, with a warm
front pushing into our area and touching off showers after daybreak.
Some thunder will not be ruled out especially during the afternoon
hours of Thursday and Friday, with our area in the warm sector as
the front stalls out across north-central NY. A weak cold front
finally passes through Friday evening, with a brief period of
ridging allowing for mainly dry weather into early Saturday. However,
ridging quickly shifts eastward during the daytime hours and
southwesterly return flow will help to funnel some Gulf moisture
into the area. This could touch off some showers Saturday through
Saturday night, with rain chances continuing through Sunday as a
trough deepens across the Midwest. As for temperatures, we're
looking at highs starting in the 50s and 60s for Thursday followed
up by 70s through the end of the period. Overnight lows hover in the
upper 40s and lower 50s.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
Low pressure will spread showers and MVFR ceilings over the
area later today. Spotty MVFR visibility is also possible with
the showers. Conditions will improve late in the day and
overnight as drier air filters in. VFR conditions will prevail
through the end of the TAF period.

Outlook...

Monday night...Mainly VFR, but lake effect snow showers may
bring brief intermittent restrictions to SYR-KITH-KBGM-KRME.

Tuesday through Wednesday night...Mainly VFR.

Thursday through Friday...Restrictions possible in rain showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Freeze Warning from 11 PM this evening to 10 AM EDT Tuesday
     for PAZ038>040-043-044-047-048-072.
NY...Freeze Warning from 11 PM this evening to 10 AM EDT Tuesday
     for NYZ009-015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...DGM
NEAR TERM...BJG/DGM
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...DGM/MDP
Hazardous weather outlook, May 11, 2:00 AM EST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
300 AM EDT Mon May 11 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-120700-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
300 AM EDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 9:42 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1042 AM EDT Mon May 11 2020

NYZ044-111530-
Cortland-
1042 AM EDT Mon May 11 2020

...A SHOWER WILL AFFECT WESTERN CORTLAND COUNTY...

At 1040 AM EDT, a shower was located over South Cortland, or near
Cortland, moving northeast at 15 mph.

Pea size hail is possible has been reported with this shower.

Locations impacted include...
Cortland, Homer, Virgil, Solon, McGraw, South Cortland, East
Freetown, East Homer, Munsons Corners and Cortland West.

LAT...LON 4275 7611 4255 7596 4245 7624 4250 7626
      4261 7627
TIME...MOT...LOC 1440Z 236DEG 13KT 4257 7624

BJG
Special weather statement, May 11, 9:48 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1048 AM EDT Mon May 11 2020

NYZ015-016-111530-
Seneca NY-Yates NY-
1048 AM EDT Mon May 11 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SENECA AND EAST
CENTRAL YATES COUNTIES UNTIL 1130 AM EDT...

At 1047 AM EDT, Doppler radar was tracking a strong thunderstorm over
Keuka Park, or near Penn Yan, moving east at 20 mph.

Small hail will be possible with this storm.

Locations impacted include...
Penn Yan, Ovid, Dresden, Lodi, Himrod, Mays Mills, Lodi Station,
Keuka Park, Willard and Bluff Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4256 7713 4261 7715 4273 7682 4260 7673
TIME...MOT...LOC 1447Z 253DEG 15KT 4260 7707

MWG

The radar

The Binghamton radar (KBGM), 100 km away, was scanning. The volume nearest the first event began at 14:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yates

When
May 11, 9:52 AM EST
Where
Yates County, 1.23 mi NW of Second Milo
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.630, -77.050

Hail, Yates

When
May 11, 10:16 AM EST
Where
Yates County, 2.07 mi N of Himrod
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.610, -76.950

Hail, Yates

When
May 11, 10:16 AM EST
Where
Yates County, 2.57 mi NE of Himrod
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.610, -76.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897285, 897286, 897287.